I’ve been taking Topamax for nystagmus for a number of years. I’m currently taking 100 mg at bedtime. The only break I had was in 2013 when I was pregnant.
Now, this really did help for some time. I could drive more often, read more, watch TV as long as I wanted. It also stopped my occasional hand tremors.
Whenever I went up in dose, I did notice cognitive problems. I might be driving and forget where I was going for, say THREE MINUTES or so. I’d have to pull over and sit there, look around I my stuff and try to figure it out. Pretty scary. The memory effects would resolve as I got used to the dose.
There is some question as to if Topamax makes you stupider. It may. It’s hard to say. I got a graduate degree while taking this, but it took me awhile, and I did have trouble concentrating-I would say frequently. But it’s hard to say if it was Topamax or if I wasn’t into what I was doing, or distracted, or who knows.
My eyes have been worse and worse. I don’t know why I’m taking this anymore, so I’m gently tapering myself off. VERY gently, because simply stopping it could cause seizures.
I thought I’d put this up in case anyone wanted to discuss Topamax.
I knew there were medications for Nystagmus but I haven’t actually tried any myself. It’s good to know something actually works And, interesting that it relieved your tremor
So many medications can affect concentration, sometimes I think we’re between the devil and the deep blue sea Concentation is something I struggle with myself, so I’m always in two minds about taking anything But you’re right, the actual root of the problem could be something else entirely, not enough chocolate for example
I’m going to look into this compound. Thanks, Mary!
Update: It’s been a week since I started taking 3/4 of my Topamax 100 mg tablet instead of my usual whole one. Yesterday I was dizzy for the first time since my days drinking with galpals. I staggered out into the backyard to look at my flowers and could barely see them. Nystagmus, plus they were spinning. I kind of wanted to try doing something challenging like run up and down the hill to see what would happen. Instead I ate an ice cream sandwich and staggered back in.
I’m using my rollator because I have to this week. As in, I would fall over otherwise. Not usual for me.
And this is just 1/4 less of a pill. I am still not convinced that Topamax is helping. I am committed to stay the course and get off of it to see if I am better off of it. I’m going to go down to 1/2 pill tonight.
I don’t know if anyone is following this. But in case anyone is interested I thought I’d update.
It’s been something like 3 weeks since I started tapering Topamax. I’ve had none at all for two days. The most prevalent side effect I’m having is nausea. I think maybe I’m having slightly more headaches, but that may be unrelated or even just my imagination. I have migraines anyway, maybe I haven’t really had more.
There was one, brief instance of tremors. My eyesight has been pretty blurry.
Last night, I was watching original Star Trek. In the scene, William Shatner (Captain Kirk), stood up from a seated position, at which point there was an abrupt cut to him seated and then standing. For a split second, I didn’t recognize him. He looked like a different actor, then looked normal again. I’ve been watching Star Trek since I was a small child, so this was very unusual. I’m not sure that I’ve ever had “face blindness” before this.
It’s a heavy drug, folks. I’m looking forward to getting it all out of my system.
I took Topomax for one month to treat my seizure disorder. It was one of the worst months of my life! I felt like I was riding a roller coaster upside down in an ocean of olive oil. It’s so strange how differently drugs affect each of us!
I am on Topalex 25mg once a day. we have three Neurologists in Johannesburg that specialize in rare diseases they meet once a month. After going to a Gastroenterologist and spending a week in bed every month which was not much fun.My Neurologist ask me to try Topalex. He said I must give it three months. I noticed a change in the first month. I can now work a full day behind the computer. living in south Africa I have to work as the disability allowance the government give us is not enough to live on.My stomach migraines have disappeared thanks to Topalex.
I occasionally feel random nausea, which may be unrelated, and I have light, rare hand tremors. Perhaps slightly more migraines than usual. But generally, I have more energy and my concentration is better.
I had to get reading glasses, and that seems to have fixed my vision. I think I had eye strain.
I had also done much better on Topamax for many years. I think I had been taking it for too long and wasn’t getting the benefits anymore. I agree you have to take it for the three months for it to get into full effect.